Washington, 2007

High Wind in Washington, November 12, 2007

November 12, 2007 · NWS PDT · 3 events in 3 counties and zones

A deep low pressure area moving across British Columbia combined with very strong upper level winds produced damaging surface winds across southeast Washington. Wind gust reports in miles per hour include Walla Walla (66), Hanford Mesonet (75).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A deep low pressure area moving across British Columbia combined with very strong upper level winds produced damaging surface winds across southeast Washington. Wind gust reports in miles per hour include Walla Walla (66), Hanford Mesonet (75). Several trees were downed at Ski Bluewood. A wind gust of 105 mph was measured at Rattlesnake Mountain, elevation 3500 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 12, 9:45 AM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 12, 9:45 AM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
945 AM PST MON NOV 12 2007

.SHORT TERM...STRONG PACIFIC STORM CONTINUES TO MOVE INTO SOUTHERN
BRITISH COLUMBIA AND THE PACIFIC NORTHWEST. SO FAR PRECIP HAS BEEN
LIMITED WITH WARM FRONTAL PASSAGE ACROSS THE INTERIOR NORTHWEST. AT
THE SAME TIME WINDS HAVE BEEN BREEZY TO VERY WINDY AT MANY LOCATIONS
ESPECIALLY ALONG THE OREGON BLUE MOUNTAIN FOOTHILLS WHERE WINDS HAVE
PUSHED INTO THE 40 TO 50 MPH RANGE. AS A RESULT HAVE UPGRADED WIND
ADVISORY TO HIGH WIND WARNING FOR THE OREGON BLUE MOUNTAIN
FOOTHILLS. WINDS IN THIS ZONE WILL DECREASE FOR AWHILE AS THE COLD
FRONT APPROACHES LATER THIS MORNING AND/OR EARLY AFTERNOON...BUT
SHOULD INCREASE AGAIN BEHIND THE FRONT AS 50-55 KT WINDS ARE
EXPECTED AT 850MB THROUGH 13/03Z. ELSEWHERE WILL CONTINUE CURRENT
ADVISORIES AS THEY ARE FOR NOW. DID INCREASE PRECIP CHANCES INTO
LIKELY RANGE FOR PORTIONS OF THE COLUMBIA BASIN AND BLUE MOUNTAIN
FOOTHILLS THIS AFTERNOON DUE TO ANTICIPATED PRECIP WITH THE COLD
FRONT. 90

.LONG TERM...PREVIOUS DISCUSSION...ACTIVE WEATHER PATTERN THROUGH
THE WEEK WITH SEVERAL SYSTEMS MOVING ACROSS THE PACIFIC NORTHWEST. A
WARM FRONT WILL MOVE THROUGH LATE TUESDAY NIGHT INTO WEDNESDAY
BRINGING A CHANCE OF RAIN. AFTER THIS SEVERAL LOW PRESSURE SYSTEMS
AND ASSOCIATED FRONTS WILL IMPACT THE REGION THROUGH THE WEEKEND
RESULTING IN PERIODS OF RAIN AND WIND.

&&

.AVIATION...MAIN AVIATION CONCERN TODAY WILL BE THE WIND BOTH AT THE
SURFACE AND ALOFT. SURFACE WINDS OF 25 TO 35 KTS WINDS WILL BE
COMMON IN MAIN AREAS WITH WINDS ALOFT REACHING 35 TO 50 KTS. WIND
ADVISORY AND OR WARNINGS HAVE BEEN ISSUED FOR FOR ALL ZONES THAT
CONTAIN TAF SITES IN THE FORECAST AREA EXCEPT FOR KDLS. THESE WINDS
WILL CONTINUE INTO THE EVENING BEFORE DECREASING OVERNIGHT. CEILINGS
AND VISIBILITIES WILL REMAIN ABOVE VFR CONDITIONS BUT DO EXPECT SOME
RAIN SHOWERS WHICH COULD PRODUCE TEMPORARY ISOLATED MVFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  57  39  51  32 /  60  70   0   0
ALW  56  42  52  32 /  60  70   0   0
PSC  59  39  53  30 /  50  10   0   0
YKM  55  31  49  27 /  40  10   0   0
HRI  57  38  53  29 /  60  20   0   0
ELN  49  30  48  26 /  50  10   0   0
RDM  54  36  47  27 /  50  60  20  20
LGD  50  37  47  28 /  50  60  20   0
GCD  50  36  49  28 /  50  50  20  20
DLS  56  40  52  34 /  50  50  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM PST THIS EVENING
     FOR ORZ042-044-504.

     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR ORZ501.

     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR ORZ049-050.

WA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM PST THIS EVENING
     FOR WAZ027>029.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/94/91
Hazardous weather outlook, Nov 12, 5:15 AM PST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PST MON NOV 12 2007

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-131215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
515 AM PST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     WHEELER AND SOUTHERN GILLIAM COUNTIES

A STRONG WEATHER SYSTEM WILL IMPACT THE AREA TODAY AND TONIGHT. A
WARM FRONT WILL BRING BREEZY CONDITIONS AND A CHANCE OF
PRECIPITATION DURING THE DAY. SURFACE PRESSURE GRADIENTS WILL
TIGHTEN IN THE GRANDE RONDE...WALLOWA...AND IMNAHA RIVER VALLEYS
THIS MORNING. STRONG WINDS ALOFT WILL MIX DOWN...BRINGING 55 MPH
WIND GUSTS TO THESE AREAS. WINDS ACROSS THE REGION WILL GRADUALLY
INCREASE BUT WILL SIGNIFICANTLY RISE AFTER A COLD FRONT PASSAGE IN
THE LATE AFTERNOON IN THE COLUMBIA BASIN...BLUE MOUNTAIN
FOOTHILLS...NORTH CENTRAL OREGON AND THE SOUTHER PORTION OF THE
YAKIMA VALLEY. WIND ADVISORIES HAVE BEEN POSTED FOR THESE AREAS AS
WELL AS THE GRANDE RONDE AND WALLOWA VALLEYS. PLEASE SEE PRODUCT
PDXNPWPDT FOR MORE DETAILS. WINDS AND PRECIPITATION WILL DECREASE
ACROSS THE REGION OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE NEXT WEATHER SYSTEM TO AFFECT THE AREA WILL MOVE ACROSS THE
REGION ON WEDNESDAY FOR ANOTHER CHANCE OF RAIN. UNSETTLED WEATHER
WILL THEN CONTINUE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY FOR WINDS TODAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Nov 12, 8:48 AM PST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
848 AM PST MON NOV 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     NON-TSTM WND GST N PILOT ROCK            45.49N 118.83W
11/12/2007  M60.00 MPH       UMATILLA           OR   TRAINED SPOTTER

            SUSTAINED WINDS AT 40 MPH WITH A GUST TO 60 MPH AT 0822
            AM.

0838 AM     NON-TSTM WND GST PENDLETON               45.67N 118.82W
11/12/2007  M62.00 MPH       UMATILLA           OR   MESONET

            62 MPH GUST AT WFO PENDLETON.

&&

JAS
Local storm report, Nov 12, 9:17 AM PST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
917 AM PST MON NOV 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     NON-TSTM WND GST JOHN DAY                44.42N 118.95W
11/12/2007  M63 MPH          GRANT              OR   AWOS

            63 MPH GUST AT THE JOHN DAY AIRPORT. POWER OUTAGE
            REPORTED.

&&

JAS
Local storm report, Nov 12, 9:23 AM PST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
923 AM PST MON NOV 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     NON-TSTM WND GST 12 W HEPPNER            45.35N 119.80W
11/12/2007  M58.00 MPH       MORROW             OR   TRAINED SPOTTER

            PEAK GUST OF 58 MPH WITH SUSTAINED WINDS 35-40 MPH.

&&

JAS
Local storm report, Nov 12, 9:57 AM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
957 AM PST MON NOV 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     NON-TSTM WND GST 3 N JOSEPH              45.40N 117.23W
11/12/2007  M61.00 MPH       WALLOWA            OR   MESONET

            PEAK GUST OF 61 MPH.

0937 AM     NON-TSTM WND GST N PILOT ROCK            45.49N 118.83W
11/12/2007  M63.00 MPH       UMATILLA           OR   TRAINED SPOTTER

            63 MPH GUST AT 0920 AM.

0953 AM     NON-TSTM WND DMG N JOSEPH                45.35N 117.23W
11/12/2007                   WALLOWA            OR   TRAINED SPOTTER

            FIR TREE 2 FEET IN DIAMETER DOWNED AT RESIDENCE IN
            JOSEPH.

&&

JAS
Local storm report, Nov 12, 10:32 AM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1032 AM PST MON NOV 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     NON-TSTM WND DMG 10 SE PENDLETON         45.57N 118.67W
11/12/2007                   UMATILLA           OR   PUBLIC

            WESTBOUND TRUCK OVERTURNED ON I-84 AT MARKER 218 BETWEEN
            0900 AND 0930 AM.

0949 AM     NON-TSTM WND GST 5 WSW SHANIKO           44.98N 120.85W
11/12/2007  M58.00 MPH       WASCO              OR   MESONET

            PEAK GUST 58 MPH.

&&

JAS
Local storm report, Nov 12, 10:57 AM PST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1057 AM PST MON NOV 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     NON-TSTM WND GST 3 N HELIX               45.89N 118.66W
11/12/2007  M58 MPH          UMATILLA           OR   MESONET

            SUSTAINED WINDS OF 46 MPH AND A PEAK WIND OF 58 MPH AT
            1026 AM.

&&

JAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northwest Blue Mountains

When
November 12, 11:00 AM PST to 3:10 PM PST
Where
Northwest Blue Mountains forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

Report from Ski Bluewood of several trees downed.

High Wind, Lower Columbia Basin

When
November 12, 12:45 PM PST to 5:45 PM PST
Where
Lower Columbia Basin forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

High Wind, Blue Mountain Foothills

When
November 12, 2:33 PM PST to 4:00 PM PST
Where
Blue Mountain Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62313, 62312, 62311.